Alert archive / Kansas / Flash Flood Warnings in 2020
Flash Flood Warning 33, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 30, 2020, 11:53 AM CDT for Shawnee County, Kansas. It was in force for 5 hr. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2020, 11:53 AM CDT (16:53 UTC)
- Expired
- Jul 30, 2020, 4:30 PM CDT
- In force
- 5 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Shawnee County, KS
The radar
The Topeka radar (KTWX), 48 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 12:28 PM CDT | FLASH FLOOD | 1 Wsw Topeka, KS | STREET FLOODING PER TWITTER VIDEO REPORT. |
| Jul 30, 12:42 PM CDT | FLASH FLOOD | 4 Wsw Topeka, KS | PHOTO OF WHAT APPEARS TO BE 2 FEET OF WATER COVERING THE ROAD WITH A STALLED VEHICLE. WATER WAS NEARING HOMES AS WELL. |
| Jul 30, 12:50 PM CDT | FLASH FLOOD | 3 Sw Topeka, KS | FLOODING AT CORNER NEAR BISHOP ELEMENTARY SCHOOL PER TWITTER. |
| Jul 30, 12:55 PM CDT | FLASH FLOOD | 2 W Topeka, KS | WATER RUSHING TO THE STREET LEVEL ALONG WARD CREEK. |
| Jul 30, 1:00 PM CDT | HEAVY RAIN 2.2 | 7 Wsw Topeka, KS | MEASURED BETWEEN 10:30 AM AND 1 PM. |
| Jul 30, 1:00 PM CDT | HEAVY RAIN 5.2 | 5 Nw Pauline, KS | |
| Jul 30, 1:15 PM CDT | FLASH FLOOD | 3 Wsw Topeka, KS | SEVERAL WATER RESCUES EFFECTED ACROSS THE CITY. |
| Jul 30, 2:21 PM CDT | FLASH FLOOD | 2 Nnw Pauline, KS | ROAD CLOSED DUE TO CREEK BEING OUT OF ITS BANKS AND WATER COVERING THE ROAD. |
| Jul 30, 2:35 PM CDT | FLASH FLOOD | 4 Wsw Topeka, KS | FLOOD WATERS FORM SHUNGANUNGA CREEK HAS ROAD CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 4.9 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 770 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
788
WGUS53 KTOP 301653
FFWTOP
KSC177-301930-
/O.NEW.KTOP.FF.W.0033.200730T1653Z-200730T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
1153 AM CDT Thu Jul 30 2020
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Shawnee County in east central Kansas...
* Until 230 PM CDT.
* At 1152 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Topeka, Tecumseh, Silver Lake, Auburn, Pauline and Berryton.
This includes the following highways...
Interstate 70 between mile markers 351 and 355.
Kansas Turnpike between mile markers 166 and 184.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3887 9587 3921 9587 3922 9564 3922 9560
3913 9559 3907 9560 3905 9558 3887 9556
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$5 follow-up statements
789
WGUS73 KTOP 301733
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
1233 PM CDT Thu Jul 30 2020
KSC177-301930-
/O.CON.KTOP.FF.W.0033.000000T0000Z-200730T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shawnee-
1233 PM CDT Thu Jul 30 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR
SHAWNEE COUNTY...
At 1232 PM CDT, the public reported heavy rain falling in Topeka. Up
to two inches of rain have already fallen. Flash flooding is already
occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Public. Reports of flooded streets near MacVicar and 29th
street.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Topeka, Tecumseh, Silver Lake, Auburn, Pauline and Berryton.
This includes the following highways...
Interstate 70 between mile markers 351 and 355.
Kansas Turnpike between mile markers 166 and 184.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3887 9587 3921 9587 3922 9564 3922 9560
3913 9559 3907 9560 3905 9558 3887 9556
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$361
WGUS73 KTOP 301822
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
122 PM CDT Thu Jul 30 2020
KSC177-301930-
/O.CON.KTOP.FF.W.0033.000000T0000Z-200730T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shawnee-
122 PM CDT Thu Jul 30 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR
SHAWNEE COUNTY...
At 120 PM CDT, emergency management reported flash flooding of the
Shunganunga Creek in Topeka. Up to three inches of rain have already
fallen. Flash flooding is already occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management. At 120 PM CDT, emergency management
reported water from the Shunganunga Creek was running over
Gage Boulevard.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Topeka, Tecumseh, Silver Lake, Auburn, Pauline and Berryton.
This includes the following highways...
Interstate 70 between mile markers 351 and 355.
Kansas Turnpike between mile markers 166 and 184.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3887 9587 3921 9587 3922 9564 3922 9560
3913 9559 3907 9560 3905 9558 3887 9556
FLASH FLOOD...OBSERVED
$$561
WGUS73 KTOP 301908
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
208 PM CDT Thu Jul 30 2020
KSC177-301930-
/O.CON.KTOP.FF.W.0033.000000T0000Z-200730T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shawnee-
208 PM CDT Thu Jul 30 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR
SOUTHEASTERN SHAWNEE COUNTY...
At 207 PM CDT, emergency management reported flash flooding of the
Shunganunga creek in Topeka.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Topeka, Tecumseh, Pauline and Berryton.
This includes the following highways...
Interstate 70 between mile markers 353 and 355.
Kansas Turnpike between mile markers 173 and 184.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3887 9570 3909 9586 3913 9559 3907 9560
3905 9558 3887 9556
FLASH FLOOD...OBSERVED
$$541
WGUS53 KTOP 301923
FFWTOP
KSC177-302130-
/O.EXT.KTOP.FF.W.0033.000000T0000Z-200730T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
223 PM CDT Thu Jul 30 2020
The National Weather Service in Topeka has extended the
* Flash Flood Warning for...
Southeastern Shawnee County in east central Kansas...
* Until 430 PM CDT.
* At 221 PM CDT, emergency management reported flash flooding of the
Shunganunga Creek.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Topeka, Tecumseh, Pauline and Berryton.
This includes the following highways...
Interstate 70 between mile markers 353 and 355.
Kansas Turnpike between mile markers 173 and 184.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3887 9570 3909 9586 3913 9559 3907 9560
3905 9558 3887 9556
FLASH FLOOD...OBSERVED
$$614
WGUS73 KTOP 302126
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
426 PM CDT Thu Jul 30 2020
KSC177-302135-
/O.EXP.KTOP.FF.W.0033.000000T0000Z-200730T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shawnee-
426 PM CDT Thu Jul 30 2020
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SHAWNEE COUNTY WILL
EXPIRE AT 430 PM CDT...
The heavy rain has ended. So the flash flood warning has been
replaced with a areal flood warning until 730 pm CDT.
LAT...LON 3887 9570 3909 9586 3913 9559 3907 9560
3905 9558 3887 9556
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 5:44 AM CDT, 6 hours 9 minutes earlier.
Area forecast discussion, Jul 30, 5:44 AM CDT, 6 hours 9 minutes before
Area Forecast Discussion National Weather Service Topeka KS 544 AM CDT Thu Jul 30 2020 ...Update to aviation forecast discussion... .SYNOPSIS... Issued at 323 AM CDT Thu Jul 30 2020 Main concern for this forecast is again heavy rainfall. Areas of light precipitation have been common in recent hours in mainly northern portions of the CWA near a mid-level low, however much more impressive convection has pushed ESE into central Kansas apparently associated with a modest mid-level speed max southwest of the mean upper low to the north. This region has already seen fairly strong storms late Wednesday evening but the airmass remains moderately unstable aloft with PW values still near 1.8 inches. Recent trends suggest an overall weakening to this weak MCS and with little environmental evidence for an uptick, expect this trend to continue. Objective surface analysis has weak low pressure over east central Kansas with low cloud limited to locations to its north. && .SHORT TERM...(Today and tonight) Issued at 323 AM CDT Thu Jul 30 2020 Upper pattern slowly shifts today and tonight with the mid-level trough sinking SSE through Kansas. This trough axis should be the general focus for the most activity with PW values remaining up to near 2 inches for another heavy rain concern. With the lower cloud in place, models are consistent with notably less MUCAPE than Wednesday and expect less coverage of the more robust convection. Some locally heavy amounts remain possible and if these fall on saturated grounds, more flooding can be expected. Will keep the Flash Flood Watch going as-is with this area the most likely to see the heavier rains and where soils are generally the most saturated. The trough exits the local area overnight and drier conditions generally take over across northern and central areas. .LONG TERM...(Friday through Wednesday) Issued at 323 AM CDT Thu Jul 30 2020 The upper trough finally exits the state Friday with dry weather expected area-wide by late afternoon. Slightly warmer temps expected Saturday ahead of a modest cold front approaching from the NNW with a chance for modest showers and storms with its passage late Saturday into Sunday. Canadian high pressure behind this front keeps highs in the 70s through early next week. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 544 AM CDT Thu Jul 30 2020 Limiting conditions are expected to be the rule for this forecast with IFR/LIFR slowly rising to VFR around 23Z. SHRA and possible TSRA should become more common through 18Z and diminish in coverage through the end of this forecast. Low cloud behind the departing system is likely to reform after 01Z though cigs should stay MVFR. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for KSZ008>012-020>023. && SYNOPSIS...65 SHORT TERM...65 LONG TERM...65 AVIATION...65
Hazardous weather outlook, Jul 30, 10:02 AM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 1002 AM CDT Thu Jul 30 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-311515- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1002 AM CDT Thu Jul 30 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Showers and thunderstorms will be scattered across the area today into tonight. Locally heavy rainfall will again be possible which could result in flash flooding. Severe weather is not expected. Minor flooding of some rivers and creeks in north central and northeast Kansas will continue into the weekend. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Jul 30, 7:14 AM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
714 AM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 AM HEAVY RAIN 4 WSW WOODLAWN 39.77N 95.94W
07/30/2020 E3.08 INCH NEMAHA KS TRAINED SPOTTER
24 HOUR TOTAL.
&&
JPLocal storm report, Jul 30, 7:34 AM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
734 AM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 7 NNE AXTELL 39.96N 96.22W
07/30/2020 E5.74 INCH NEMAHA KS COCORAHS
24 HOUR TOTAL.
&&
JPLocal storm report, Jul 30, 7:35 AM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
735 AM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 AM HEAVY RAIN MARYSVILLE 39.85N 96.64W
07/30/2020 M2.25 INCH MARSHALL KS TRAINED SPOTTER
&&
BDLocal storm report, Jul 30, 7:36 AM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
736 AM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 WNW WILLIS 39.74N 95.57W
07/30/2020 M3.34 INCH BROWN KS COCORAHS
24 HOUR TOTAL.
&&
JPLocal storm report, Jul 30, 10:17 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1017 AM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM HEAVY RAIN LE ROY 38.08N 95.63W
07/30/2020 M1.28 INCH COFFEY KS COUNTY OFFICIAL
24 HOUR TOTAL.
&&
BAERGLocal storm report, Jul 30, 11:14 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1114 AM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM FLOOD 5 NW VALLEY FALLS 39.40N 95.52W
07/30/2020 JEFFERSON KS EMERGENCY MNGR
ROAD CLOSED DUE TO FLOOD WATERS.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 8:46 PM CDT | Areal Flood Warning | TOP | Shawnee | 8 hr |
| Jul 29, 9:00 PM CDT | Areal Flood Warning | TOP | Pottawatomie | 8 hr |
| Jul 30, 2:22 AM CDT | Special Weather Statement | TOP | Ottawa | 38 min |
| Jul 30, 2:40 AM CDT | Special Weather Statement | TOP | Ottawa | 50 min |
| Jul 30, 3:24 AM CDT | Special Weather Statement | TOP | Dickinson | 36 min |
| Jul 30, 10:28 AM CDT | Areal Flood Advisory | TOP | Jackson, Shawnee | 3 hr |
| Jul 30, 12:07 PM CDT | River Flood Warning | TOP | Shawnee | 4 hr |
| Jul 30, 1:25 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 3 hr |
| Jul 30, 2:17 PM CDT | Flash Flood Warning | TOP | Clay | 4 hr |
| Jul 30, 2:29 PM CDT | Flash Flood Warning | TOP | Pottawatomie, Riley | 2 hr |
| Jul 30, 4:24 PM CDT | Areal Flood Warning | TOP | Shawnee | 3 hr |
| Jul 30, 4:38 PM CDT | Areal Flood Warning | TOP | Douglas, Jefferson, Shawnee | 3 hr |
| Jul 30, 5:12 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson, Osage, Shawnee, Wabaunsee | 6 hr |
| Jul 30, 5:35 PM CDT | Flash Flood Warning | TOP | Brown, Jackson, Jefferson, Nemaha, Shawnee | 6 hr |
| Jul 30, 5:51 PM CDT | Areal Flood Warning | TOP | Marshall, Pottawatomie, Riley | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.